Alert archive / Alabama / Flash Flood Warnings in 2023

Flash Flood Warning 8, NWS Birmingham, AL

March 27, 2023Chambers County, Coosa County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this flash flood warning at Mar 27, 2023, 7:59 AM CDT for Chambers County, Coosa County, Tallapoosa County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2023, 7:59 AM CDT (12:59 UTC)
Expired
Mar 27, 2023, 10:54 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Chambers County, AL, Coosa County, AL, Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
Mar 27, 8:00 AM CDTFLASH FLOODLanett, ALROADS FLOODED IN LANETT.
Mar 27, 8:20 AM CDTFLASH FLOOD1 S Lafayette, ALEM REPORTS MANY ROADS FLOODED ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

790 
WGUS54 KBMX 271259
FFWBMX
ALC017-037-123-271600-
/O.NEW.KBMX.FF.W.0008.230327T1259Z-230327T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
759 AM CDT Mon Mar 27 2023

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Chambers County in east central Alabama...
  Southeastern Coosa County in east central Alabama...
  Central Tallapoosa County in east central Alabama...

* Until 1100 AM CDT.

* At 759 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 4 and 6 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Alexander City, Valley, Lanett, Dadeville, Camp Hill, Lafayette, 
  La Fayette, Jacksons' Gap, Lakeview, Cusseta, Ridge Grove, West 
  Chambers, Trammel Crossroads, Sturkie, Buffalo, Chambers County 
  Lake, Still Waters Resort, Denson, Eastern Lake Martin and 
  Northern Lake Martin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3275 8607 3284 8607 3297 8582 3302 8521
      3286 8518 3285 8518 3286 8516 3284 8515
      3283 8517 3281 8517 3277 8512 3277 8514
      3274 8588 3275 8588 3275 8595 3277 8596
      3277 8597 3275 8597

FLASH FLOOD...RADAR INDICATED

$$

86/Martin
2 follow-up statements
580 
WGUS74 KBMX 271322
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
822 AM CDT Mon Mar 27 2023

ALC017-037-123-271600-
/O.CON.KBMX.FF.W.0008.000000T0000Z-230327T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chambers AL-Coosa AL-Tallapoosa AL-
822 AM CDT Mon Mar 27 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 AM CDT THIS 
MORNING FOR CHAMBERS, SOUTHEASTERN COOSA AND CENTRAL TALLAPOOSA 
COUNTIES...

At 822 AM CDT, emergency management reported thunderstorms producing 
heavy rain across the warned area. Between 4 and 6 inches of rain 
have fallen. Additional rainfall amounts of 1 to 2 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Emergency management reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Alexander City, Valley, Lanett, Dadeville, Camp Hill, Lafayette, 
  La Fayette, Jacksons' Gap, Lakeview, Cusseta, Ridge Grove, West 
  Chambers, Trammel Crossroads, Sturkie, Buffalo, Chambers County 
  Lake, Still Waters Resort, Denson, Eastern Lake Martin and 
  Northern Lake Martin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3275 8607 3284 8607 3297 8582 3302 8521
      3286 8518 3285 8518 3286 8516 3284 8515
      3283 8517 3281 8517 3277 8512 3277 8514
      3274 8588 3275 8588 3275 8595 3277 8596
      3277 8597 3275 8597

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

86/Martin
154 
WGUS74 KBMX 271554
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
1054 AM CDT Mon Mar 27 2023

ALC017-037-123-271604-
/O.CAN.KBMX.FF.W.0008.000000T0000Z-230327T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chambers AL-Coosa AL-Tallapoosa AL-
1054 AM CDT Mon Mar 27 2023

...FLASH FLOOD WARNING FOR CHAMBERS, SOUTHEASTERN COOSA AND CENTRAL 
TALLAPOOSA COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...

LAT...LON 3275 8607 3284 8607 3297 8582 3302 8521
      3286 8518 3285 8518 3286 8516 3284 8515
      3283 8517 3281 8517 3277 8512 3277 8514
      3274 8588 3275 8588 3275 8595 3277 8596
      3277 8597 3275 8597

$$

86/Martin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 6:28 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 27, 6:28 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
628 AM CDT Mon Mar 27 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday)
Issued at 105 AM CDT MON MAR 27 2023

Watching radar trends right now, there is an outflow boundary near
the I-85 corridor, with two main bands of showers and storms. The
southern band is more surface based and will need to be monitored
over the next several hours for any severe potential. Activity has
been on the weakening trend of the past several hours as the shear
has decreased over the area. There still is some decent MUCAPE but
even those have been decreasing. The band of showers and storms
along the I-59 corridor are more elevated with generally some
small hail at best and heavy rainfall at times. Will continue to
monitor for flooding until this band clears. Meanwhile a more
substantial cold front will move through the area during the
morning and then slide into the southeast by mid-afternoon. Most
of the rain should be out of the southeast by then.

However, the rain will still not be over for Central Alabama. A
quick moving upper level impulse will track along the Gulf Coast
overnight and into Tuesday morning. The models continue to show
that this will mainly impact the southern half of the area, with
the best chances along and south of the US 80/I-85 corridor. Low
level winds will remain from the northeast tonight and Tuesday, so
low level Gulf moisture should be cut-off and instability very
limited. The rain will move out of south central Alabama by late
afternoon Tuesday.

16

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 306 AM CDT MON MAR 27 2023

We finally will dry out Tuesday evening as the front pushes
through as the upper level impulse moves east. Looks like dry
weather will hold out through Friday morning across the north,
while the south should remain dry through Friday night. This is in
response to a cold front that will begin to approach the area and
then slide through during the day on Saturday. We will need to
keep an eye on the front as it moves through, especially in the
south where daytime heating could enhance activity as it moves
through. There still is some timing differences and will just
mention strong storms at this time as the main dynamics are just
to the north of the area. Much more on this system as we go
through the week and the timing differences will hopefully become
a little clearer. We will need to keep an eye on temperatures for
Wednesday morning and Thursday morning. Most of the locations will
remain above freezing Wednesday morning but a few local areas may
briefly drop into the low 30s. Even if areas in the north do not
reach freezing, there will be a frost potential for areas
generally north of the I-20 corridor. Thursday morning will be
warmer but frost potential may develop with light winds.

16

&&

.AVIATION...
(12Z TAFS)
Issued at 625 AM CDT MON MAR 27 2023

Showers and storms will continue slide south through the day.
Most of the activity in the north will be ending by 14 to 15z,
while MGM will see activity through 18z. TOI may actually begin
to see showers by 14z and may continue there until 21 to 23z.
Activity will end after that and skies will eventually improve to
VFR late afternoon/evening. Another round of showers and storms
may move into the south (MGM and TOI) Tuesday morning. Went ahead
and included prob30s after 8z.

16

&&

.FIRE WEATHER...

A cool front will push through Central Alabama today, ending the
rain from north to south. Min RH values this afternoon will remain
elevated. 20 foot winds will shift to the northwest 5-7 mph
across north Alabama, with west to southwest winds 5-7 mph across
the southern counties. Another round of rain will move across
south Alabama by early Tuesday morning, with rainfall amounts
generally less than one- half inch. Dry for Tuesday afternoon
through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     77  47  67  37 /  30  10  20   0
Anniston    78  50  69  40 /  50  10  20   0
Birmingham  77  51  68  41 /  30  10  20   0
Tuscaloosa  79  52  71  42 /  30  20  40   0
Calera      78  52  69  41 /  50  10  30   0
Auburn      78  55  70  44 /  90  20  60   0
Montgomery  80  57  71  44 /  90  30  60   0
Troy        78  59  70  46 /  90  40  70   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 AM CDT this morning for the following
counties: Autauga-Barbour-Bibb-Bullock-Calhoun-Chambers-Chilton-
Clay-Cleburne-Coosa-Dallas-Elmore-Greene-Hale-Jefferson-Lee-
Lowndes-Macon-Marengo-Montgomery-Perry-Pickens-Pike-Randolph-
Russell-Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa.

&&

SHORT TERM...16
LONG TERM....16
AVIATION...16
Hazardous weather outlook, Mar 27, 5:55 AM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
555 AM CDT Mon Mar 27 2023

ALZ011>015-017>050-281400-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
555 AM CDT Mon Mar 27 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

The potential for severe storms will continue through Noon today
across locations south of a Selma to Alexander City line. Threats
include large hail and damaging winds up to 60 mph. Flash flooding
remains a concern as well through 10 AM.

River flooding will also begin to occur along the Tallapoosa River
Basin this morning and continue through the day. Please monitor River
flood warnings and statements for the latest.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

River flooding will remain possible through Thursday for portions of
the Tallapoosa River Basin. Please monitor River flood warnings and
statements for the latest.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this morning.

In the hours before

Special weather statement, Mar 27, 3:32 AM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
332 AM CDT Mon Mar 27 2023

ALZ037-038-270915-
Tallapoosa AL-Chambers AL-
332 AM CDT Mon Mar 27 2023

...A strong thunderstorm will impact portions of northeastern
Tallapoosa and northwestern Chambers Counties through 415 AM CDT...

At 332 AM CDT, Doppler radar was tracking a strong thunderstorm over
Jacksons' Gap, or near Dadeville, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alexander City, Dadeville, Lafayette, La Fayette, Jacksons' Gap, New
Site, Hillabee Creek, Northern Lake Martin, Penton, Trammel
Crossroads, Ridge Grove, Buffalo, Eastern Lake Martin, Daviston,
Horseshoe Bend National Military Park, Dare Park, Eagle Creek and
Horseshoe Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3281 8588 3299 8592 3311 8543 3285 8537
TIME...MOT...LOC 0832Z 258DEG 31KT 3292 8582

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87/Grantham
Special weather statement, Mar 27, 3:33 AM CDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
333 AM CDT Mon Mar 27 2023

ALZ028-036-270915-
Clay AL-Coosa AL-
333 AM CDT Mon Mar 27 2023

...A strong thunderstorm will impact portions of Coosa County through
415 AM CDT...

At 333 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lay Lake Dam, or 10 miles northeast of Clanton, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goodwater, Rockford, Kellyton, Weogufka, Hanover, Lyle, Mitchell
Lake, Dollar, Bradford, Bentleyville, Unity, Parkdale, Moriah,
Hatchet, Higgins Ferry Park, Crewsville, Lay Lake, Cleveland
Crossroads, Paint Creek and Ray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3311 8597 3309 8598 3309 8601 3287 8601
      3285 8645 3287 8648 3291 8649 3293 8651
      3300 8652 3315 8593 3311 8592
TIME...MOT...LOC 0833Z 258DEG 31KT 3293 8647

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87/Grantham
Local storm report, Mar 27, 5:31 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 AM CDT MON MAR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     TORNADO          MILSTEAD                32.45N 85.90W
03/27/2023                   MACON              AL   EMERGENCY MNGR

            TREES DOWN AND DAMAGE TO A COMMERCIAL
            STRUCTURE, ALONG HWY 229, NEAR RAILROAD
            CROSSING. DAMAGE LOCATION CONSISTENT WITH
            TDS.

&&

HA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:05 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXChambers, Randolph55 min
Mar 26, 7:09 PM CDTSevere Thunderstorm WarningBMXCoosa49 min
Mar 26, 7:11 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXSumter64 min
Mar 26, 7:15 PM CDTTornado WarningBMXHale, Marengo21 min
Mar 26, 7:29 PM CDTSevere Thunderstorm WarningBMXDallas, Lowndes61 min
Mar 26, 7:56 PM CDTAreal Flood AdvisoryBMXDallas, Greene, Hale, Marengo, Perry, Sumter3 hr
Mar 26, 7:57 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo47 min
Mar 26, 8:11 PM CDTAreal Flood AdvisoryBMXChilton, Coosa, Tallapoosa43 min
Mar 26, 8:31 PM CDTSpecial Weather StatementBMXLowndes29 min
Mar 26, 8:46 PM CDTSevere Thunderstorm WarningBMXDallas44 min
Mar 26, 8:54 PM CDTFlash Flood WarningBMXChilton, Coosa, Tallapoosa4 hr
Mar 26, 9:15 PM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes60 min
Mar 26, 9:34 PM CDTAreal Flood AdvisoryBMXChambers, Randolph, Tallapoosa3 hr
Mar 26, 9:36 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery39 min
Mar 26, 10:09 PM CDTSevere Thunderstorm WarningBMXChambers, Coosa, Lee, Macon, Randolph, Tallapoosa69 min
Mar 26, 10:20 PM CDTFlash Flood WarningBMXChambers, Randolph, Tallapoosa2 hr
Mar 26, 10:25 PM CDTTornado WarningBMXElmore, Tallapoosa12 min
Mar 26, 10:48 PM CDTSpecial Weather StatementBMXBullock27 min
Mar 26, 11:44 PM CDTAreal Flood AdvisoryBMXDallas, Lowndes, Montgomery4 hr
Mar 27, 2:29 AM CDTAreal Flood AdvisoryBMXBibb, Chilton, Hale, Perry4 hr
Mar 27, 2:39 AM CDTTornado WarningBMXElmore, Macon, Montgomery33 min
Mar 27, 2:57 AM CDTRiver Flood WarningBMXChambers, Randolph, Tallapoosa18 hr
Mar 27, 3:32 AM CDTSpecial Weather StatementBMXChambers, Tallapoosa43 min
Mar 27, 3:33 AM CDTSpecial Weather StatementBMXCoosa42 min
Mar 27, 3:38 AM CDTAreal Flood AdvisoryBMXChambers, Clay, Coosa, Randolph, Tallapoosa4 hr
Mar 27, 3:41 AM CDTAreal Flood AdvisoryBMXBibb, Shelby, Talladega4 hr
Mar 27, 4:15 AM CDTFlash Flood WarningBMXBibb, Chambers, Chilton, Clay, Coosa, Randolph and 3 more4 hr
Mar 27, 4:51 AM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa39 min
Mar 27, 5:03 AM CDTTornado WarningBMXChambers29 min
Mar 27, 8:32 AM CDTRiver Flood WarningBMXElmore, Macon, Montgomery50 hr
Mar 27, 9:06 AM CDTSpecial Weather StatementBMXLee39 min
Mar 27, 9:07 AM CDTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery60 hr
Mar 27, 9:07 AM CDTRiver Flood WarningBMXAutauga, Dallas, Lowndes49 hr
Mar 27, 9:07 AM CDTRiver Flood WarningBMXDallas49 hr
Mar 27, 9:29 AM CDTAreal Flood AdvisoryBMXLee76 min
Mar 27, 10:41 AM CDTSpecial Weather StatementBMXPike49 min
Mar 27, 10:54 AM CDTAreal Flood AdvisoryBMXChambers, Coosa, Tallapoosa51 min
Mar 27, 12:00 PM CDTSpecial Weather StatementBMXBarbour30 min

Nearby

Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.